Format

Send to

Choose Destination
See comment in PubMed Commons below
Geriatrics. 2009 Jan;64(1):18-23.

Bisphosphonates and low-impact femoral fractures: current evidence on alendronate-fracture risk.

Author information

1
Tucson, AZ, USA.

Abstract

Several recent medical articles have described multiple cases of unusual low-impact subtrochanteric stress fractures or completed fractures of the femur in patients who have been on the bisphosphonate alendronate for several years for osteoporosis or osteopenia. Some patients have experienced such fractures in both femurs. The fractures are often preceded by pain in the affected thigh, may have a typical x-ray appearance, and many have delayed healing. It has been hypothesized that in some patients, long-term alendronate causes oversuppression of bone turnover, resulting in bones that are brittle despite improved bone density. In patients with atypical or low-impact fractures of the femoral shaft, consider the possible connection with alendronate use. Some bone specialists now recommend stopping alendronate in most patients after 5 years.

PMID:
19256578
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center